New Jersey, 2019Flooding in New Jersey, May 29, 2019
May 29, 2019 · NWS OKX · 2 events in 2 counties and zones
Low pressure moving along a nearly stationary boundary triggered an area of convection that moved across the region during the evening of May 29th, resulting in isolated flash flooding across northeast New Jersey. 5 inches, which is in the 90th percentile for the end of May.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moving along a nearly stationary boundary triggered an area of convection that moved across the region during the evening of May 29th, resulting in isolated flash flooding across northeast New Jersey. Precipitable water values were around 1.5 inches, which is in the 90th percentile for the end of May.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at May 29, 5:26 PM EST, 4 minutes earlier.
Area forecast discussion, May 29, 5:26 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service New York NY
626 PM EDT Wed May 29 2019
.SYNOPSIS...
A wave of low pressure will track along a front stalled to the
south and west of the area, passing near or just south of the
area tonight. Another wave of low pressure along the front will
then approach from the west on Thursday and passes close to the
area Thursday night. High pressure builds in on Friday, followed
by a cold frontal passage late Saturday into Sunday. A broad
area of high pressure then builds in through the middle of next
week.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Area remains in the grips of a stable marine layer with E/SE
winds well into northern NJ and the Lower Hudson Valley. HiRes
models show this pretty much holding in across much of the area.
Western portions of the forecast area never really broke out of
the cloud cover with the blow off from storms to the west moving
in late. With the boundary displaced a little more south and
west as compared to yesterday, the instability gradient is
displaced as well with the stronger storms moving through SE PA
and central NJ. Could see some gusty winds along southern NYC
boroughs and western Long Islands from outflow associated with
line currently extending from NY Harbor to Ocean County NJ, but
the severe threat is rapidly decreasing.
Any lingering showers should come to an end toward midnight.
Patchy fog will likely develop due to the combination of low-
level moisture and light and variable winds.
Lows will be in the upper 50s to lower 60s, which is a few
degrees above normal
A moderate risk for rip currents continues across the Atlantic
beaches today.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Next round of convection expected ahead of trough, falling
heights aloft and cold front late in the day into Thursday
night.
There is uncertainty with the low track Thursday night. Interaction
between this southern branch wave and a digging upper trough
across eastern Canada and into the northeast will determine the
axis of heaviest rainfall. Most models showing a west to east
band of moderate to heavy rainfall for the first half of the
night with the potential for upwards of an inch of rainfall,
possibly higher. Instability is marginal and preference is to
keep area on the cold side of storms track. This though will
have to be watched.
Temperatures should average slightly above normal, with a lean
toward warmer guidance once again.
There will be a low risk for rip currents across the Atlantic
beaches Thursday.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
There is quite a large amount of model spread throughout the entire
extended, so fcst confidence is abnormally low with this issuance.
The first challenge is Fri. The GFS is dry with high pres building
into the area. The ECMWF stalls a weak front across the cwa. The NAM
is similar to the GFS. The fcst has been kept dry siding with the
American models, however, this is still a few fcst periods away, and
the ECMWF has been fairly consistent, so overall confidence is low.
The next front is Sat ngt into Sun. NAM and GFS are similar, and
the fcst is again based on these models. However, the ECMWF is dry
with the cold front not making it here til 24 hours later. The GFS
resolves this later fropa as a dry secondary cold front. On Mon, an
h5 low is progged by all the models to be spinning over Quebec.
While the GFS keeps pcpn confined to nrn New England, the ECMWF
breaks off a piece of stronger energy and tracks it thru the cwa,
producing additional shwrs. Both the GFS and ECMWF both bring high
pres in for Tue, with the next front Wed ngt.
Model blend pops were roughly 40-50 percent Sun thru Wed. Because of
the lack of confidence in the timing and strength of the systems, as
well as the trend towards climo as time increases, pops have been
capped at 20 percent. The NBM was used for temps thru the
extended.
&&
.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
A wave of low pressure will track along a front stalled to the
south of the area.
MVFR with the exception of KHPN which remains IFR. There could
be some breaks in the ceilings leading to a period of VFR before
showers/thunderstorms move back in this evening bringing sub-
VFR conditions.
The main concern will be late day thunderstorms for NYC metro
terminals and north/west in the 21-02Z time frame. Gusty winds
and hail are possible, with the greatest threat for terminals
west of NYC.
After storms clear the area, fog and stratus will develop
leading to IFR and locally LIFR.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component fcsts,
can be found at:
http:/www.weather.gov/zny/n90
KJFK TAF Comments: Amendments likely for changing flight
categories. Cigs may vary between VFR/MVFR.
KLGA TAF Comments: Amendments likely for changing flight
categories. Cigs may vary between VFR/MVFR.
KEWR TAF Comments: Amendments likely for changing flight
categories. Cigs may vary between VFR/MVFR.
KTEB TAF Comments: Amendments likely for changing flight
categories. Cigs may vary between VFR/MVFR.
KHPN TAF Comments: Amendments likely for changing flight
categories.
KISP TAF Comments: Amendments likely for changing flight
categories. Cigs may vary between VFR/MVFR.
.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Late Wednesday night...Low clouds and fog with IFR conds
expected E of the NYC metros.
.Thursday morning...IFR from KJFK/KHPN east, improving to MVFR
after the AM push. VFR in the morning west
.Thursday afternoon and night...MVFR or lower at times in
showers/tstms, mainly late afternoon into the first half of the
night.
.Friday..VFR. NW winds G15-20kt in the morning.
.Saturday...VFR.
.Sunday...Chance of MVFR conds in any showers and possibly a
tstm.
.Monday...VFR.
&&
.MARINE...
Easterly winds may briefly approach 20 kt with seas around 4 ft
on the ocean this evening ahead of a frontal wave. Wind and seas
will remain tranquil through Thursday as a front remains
south of the waters.
Brief gusts to 25 kt on the ocean are possible late Thursday
night into Friday morning, This will depend on the track of a
frontal wave across the waters. There is uncertainty with the
low placement at this time. A more northerly track could result
in a stronger SW flow.
Winds and seas are likely to remain blw sca lvls through Tue.
&&
.HYDROLOGY...
A half inch is possible late this afternoon into the night.
locally higher amounts are certainly possible, so cannot rule
out urban and poor drainage flooding. Flash flooding is
possible, but should be isolated.
Upwards of an inch of rainfall is possible Thursday night with
localized higher amounts possible. Minor nuisance flooding is
likely with localized flash flooding a possibility. There is
uncertainty at this time with the placement of a west to east
oriented band of rain.
No widespread hydrologic impacts are anticipated Fri-Wed, however, a
few convective systems could have the potential to produce at least
localized flooding.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.
&&
SYNOPSIS...12/DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...12
AVIATION...CB
MARINE...12/DW
HYDROLOGY...12/DW
EQUIPMENT...Hazardous weather outlook, May 29, 3:42 PM EST, 1 hour 48 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service New York NY
442 PM EDT Wed May 29 2019
CTZ005>012-NYZ068-070-078>081-177-179-302045-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Putnam-Northern Westchester-
Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk-
Southeastern Suffolk-Northern Nassau-Southern Nassau-
442 PM EDT Wed May 29 2019
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
ANZ330-335-340-345-350-353-302045-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
442 PM EDT Wed May 29 2019
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NJZ002-004-006-103>108-NYZ067-069-071>075-176-178-302045-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Rockland-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Southern Queens-
442 PM EDT Wed May 29 2019
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...Tonight.
There is a chance of strong to severe thunderstorms developing late
this afternoon into this evening. The main threat will be large
hail with a lesser chance for damaging winds. Localized flooding is
possible as well. The threat is highest just west of the NYC metro.
Monitor subsequent NWS forecasts for the latest information on this
severe threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ338-355-302045-
New York Harbor-Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
442 PM EDT Wed May 29 2019
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
There is a chance of strong to severe thunderstorms developing late
this afternoon into this evening. The main threat will be brief gusts
above gale force and large hail. Monitor subsequent NWS forecasts
for the latest information on this severe threat.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 29, 4:28 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service New York NY
528 PM EDT Wed May 29 2019
NJZ004-006-103>106-NYZ072-073-292200-
Hudson-Eastern Essex-Western Bergen-Western Essex-Eastern
Bergen-Eastern Passaic-Bronx-New York (Manhattan)-
528 PM EDT Wed May 29 2019
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...EASTERN PASSAIC...
SOUTHEASTERN BERGEN...CENTRAL ESSEX...BRONX AND NEW YORK (MANHATTAN)
COUNTIES...
At 527 PM EDT, a strong thunderstorm was located over Passaic, moving
east at 40 mph.
Winds in excess of 40 mph are possible with this storm.
This storm will be near...
Hackensack and Secaucus around 535 PM EDT.
Bergenfield and Ridgefield around 540 PM EDT.
Midtown Manhattan and Harlem around 545 PM EDT.
Mott Haven and East Tremont around 550 PM EDT.
Throgs Neck Bridge and Co-op City around 555 PM EDT.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4078 7430 4096 7425 4096 7391 4092 7391
4090 7386 4090 7384 4089 7383 4089 7378
4087 7376 4084 7377 4083 7380 4080 7378
4081 7379 4081 7381 4079 7388 4080 7391
4074 7396 4073 7396
TIME...MOT...LOC 2127Z 275DEG 35KT 4087 7415
JMCFlood, Union
- When
- May 29, 5:30 PM EST to 6:10 PM EST
- Where
- Union County, 0.42 mi NW of Garwood to 0.31 mi NW of Garwood
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.654, -74.327
Center Street was closed between North Avenue and South Avenue in Garwood due to flooding.
Flood, Hudson
- When
- May 29, 5:40 PM EST to 6:10 PM EST
- Where
- Hudson County, 0.66 mi ESE of Secaucus to 0.71 mi ESE of Secaucus
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.795, -74.059
Patterson Plank Road was flooding at Route 3 in Secaucus.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kentucky, May 29, 20191 death · $220,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in Texas, May 29, 20191 injured · $2.2 million · EF2 · 25 events
- Hail and Damaging Winds in West Virginia, May 29, 20191 death · $141,000 · 78 kt wind · 25 events
- Tornadoes and Damaging Winds in Texas, May 29, 2019$301,000 · EF2 · 8 events
- Flash Flooding in Pennsylvania, May 29, 20191 death · 8 events
- Flash Flooding and Flooding in Pennsylvania, May 29, 2019$6.1 million · 50 kt wind · 26 events
- Hail and Damaging Winds in Pennsylvania, May 29, 2019$183,000 · 1.75 in hail · 42 events
- Tornadoes and Hail in Iowa, May 29 to 30, 20191 injured · $50,000 · EF1 · 36 events
- Hail and Damaging Winds in Virginia, May 29, 2019$245,000 · 1.25 in hail · 21 events
- Flash Flooding and Hail in Oklahoma, May 29, 2019$309,000 · 61 kt wind · 13 events
- Hail and Damaging Winds in West Virginia, May 29, 2019$297,000 · 1 in hail · 8 events
- Tornado and Flash Flooding in Arkansas, May 29, 2019$140,000 · EF0 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821338, 821342.